What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 6, 2:27 PM PST, 3 hours 40 minutes earlier.
Area forecast discussion, May 6, 2:27 PM PST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Reno NV
327 PM PDT Mon May 6 2019
.SYNOPSIS...
Showers and thunderstorms will continue through this evening. The
threat for storms will become more limited to the Sierra Tuesday,
with dry conditions prevailing Wednesday. Chances for showers and
thunderstorms will return Thursday as low pressure backs into the
Great Basin. Afternoon showers and thunderstorms will be possible
Friday through early next week mainly south of Highway 50.
&&
.SHORT TERM...
The main change to the short term forecast was removing
thunderstorms from Wednesday. Otherwise, we made some minor
refinements to highlight the best thunderstorm chances this
evening, and reduced coverage of late night/morning activity for
the next two nights.
Scattered pulse-type showers with isolated thunderstorms have
developed across areas near and north of I-80 so far today, and
instability will become more favorable later this afternoon for
cell development south of I-80 to Mono and Mineral counties. Due
to the overall short duration of each cell's peak strength, we
addressed the overall storm scenario with a Special Weather
Statement.
As we get later into the afternoon and early evening, some of the
high resolution guidance favored increased coverage of showers
with embedded thunderstorms in roughly an area from Carson City
southward across Douglas, Lyon, Alpine and northern Mono counties.
While we may need to keep an eye on burn scars within this area,
overall rainfall rates are likely to decrease as the convection
transitions into more of a stratiform rain area. Some rises on
rivers and small streams are also possible, but the risk of
flooding is low.
For Tuesday, as the deformation zone associated with the upper low
moves east of the region, the risk of showers and thunderstorms
will decrease. Some residual moisture and terrain-induced
convergence could produce isolated afternoon convection near the
Sierra, but coverage looks to be more sparse than today. A weak
shortwave moving southward across northern NV will bring
increased NW-N afternoon breezes--the most favorable wind
direction for producing rougher conditions on Pyramid Lake
sufficient for Lake Wind Advisory.
For Wednesday, a dry north to northeast flow will prevail, with
model soundings indicating a stronger mid level cap that will
inhibit thunderstorm formation. Even if some cumulus buildups or
brief showers occur near the Sierra crest during the afternoon,
they would be carried west of the crest by the prevailing flow.
Then for Wednesday night and Thursday, an upper level low is
projected to move in a less common southwesterly track from the
northern Rockies across the northern half of Nevada. This will
lead to shower development during the early-mid morning hours
mainly near and south of I-80. As the cold pool aloft moves
overhead during the afternoon, embedded thunderstorms will be
possible with the best overall chances in Alpine and Mono
counties based on the most likely track scenario. As the low
moves across the Sierra into central CA, a small deformation zone
could keep shower activity going through Thursday night for Mono
and southern portions of Mineral and Lyon counties. MJD
.LONG TERM...Friday through next Monday...
Only a couple of changes were made to the forecast. These changes
include the following:
*Slightly increasing thunderstorm chances farther north into the
Tahoe Basin and into southern Lyon County late Friday afternoon.
*Increasing POP coverage over southern Mono County, the Tahoe
Basin, and Lyon and Mineral counties Sunday afternoon.
Discussion:
For Friday, a closed low is expected to develop over
central/southern CA. The ECMWF has this closed low and the
attendant area of cyclonic vorticity advection slightly farther
inland over central CA/western NV compared to the GFS. Therefore,
POPs were increased farther north into the Tahoe Basin and
Mason/Smith Valley to account for this change.
On Saturday, the closed low will dig farther south into southern
CA/AZ, allowing for better mid-level cooling and synoptic lift
over the southern portion of our forecast area. Higher POPs and
slight chances for thunderstorms were carried over from the
previous forecast cycle, mainly over the central/southern Sierra
and the Sweetwater Mountains, since the position of the closed
low and the ridge over the northern intermountain west has not
deviated much from previous model guidance.
For Sunday and Monday, a ridge will build in overhead as the
upper low pushes off to the east. Temperatures should increase
about 5-10 degrees above normal for much of the forecast area and
convective coverage should wane, although low-end pops were kept
in the forecast from the previous cycle as increased heating and
weak zephyr-driven convergence could produce a few late day
cells. -Johnston
&&
.AVIATION...
Showers and thunderstorms have developed across the region. Some
of these storms could be capable of producing heavy rainfall,
erratic outflow winds 35-45 kts, and small hail, all of which
could reduce visibility, cause mountain obscurations and
turbulence. Aircraft icing of the light and mixed variety could
also be a factor this afternoon/evening above ridge level near
RNO-CXP-HTH-NFL-LOL.
Weather looks to remain unsettled through this week, with shower
and thunderstorm chances each day except Wednesday, especially
south of the Interstate 80 corridor. -Johnston
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 2 PM to 8 PM PDT Tuesday for Pyramid
Lake in NVZ004.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, May 6, 12:44 PM PST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Reno NV
144 PM PDT Mon May 6 2019
CAZ071>073-NVZ001>005-062330-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Northern Washoe County NV-Greater Reno-
Carson City-Minden Area NV-Mineral and Southern Lyon Counties NV-
144 PM PDT Mon May 6 2019
...SHOWERS AND THUNDERSTORMS THIS AFTERNOON...
At 130 PM PDT, Doppler radar was indicating thunderstorms developing
in the Sierra and western Nevada.
Thunderstorms have begun to develop throughout the region and are
expected to strengthen and become more widespread over the next few
hours. Storms will develop later this afternoon in Mono and Mineral
counties.
Storms will be capable of producing: bursts of heavy rain, small
hail, frequent lightning, and winds in excess of 40 mph.
Locations impacted include...
Reno, Carson City, South Lake Tahoe, Fallon, Mammoth Lakes, Lovelock,
Kings Beach, Crowley Lake, Gardnerville, Virginia City, June Lake,
Carson Pass, Boca Reservoir, Lee Vining, Twin Lakes, Incline Village,
Doyle, Herlong, Chilcoot and Termo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 3773 11926 3804 11931 3885 12016 3960 12046
3971 12072 4063 12131 4145 11933 4096 11933
4086 11765 4068 11764 4068 11730 3955 11749
3938 11776 3910 11778 3900 11819 3847 11770
3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 2030Z 037DEG 0KT 3980 11928
TolbySpecial weather statement, May 6, 5:55 PM PST, 12 minutes before
Special Weather Statement
National Weather Service Reno NV
655 PM PDT Mon May 6 2019
CAZ072-073-070230-
Greater Lake Tahoe Area CA-Mono CA-
655 PM PDT Mon May 6 2019
...HEAVY RAIN FALLING THROUGH THE WALKER RIVER CANYON...INCLUDING
THE BOOT FIRE BURN SCAR...
At 651 PM PDT, Doppler radar was tracking a strong thunderstorm near
Devils Gate Summit, or 10 miles east of Sonora Pass, moving south at
15 mph.
Heavy rainfall is occurring with this storm and may lead to
localized flooding given the burn scar. Rainfall rates at this point
are not indicative of flash flooding, however, minor slides are
possible.
Locations impacted include...
Robinson Creek Campground, Devils Gate Summit, Junction U.S 395 And
CA 108 (Sonora Junction), Bootleg Campground, Buckeye Campground and
Leavitt Meadows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm. Ponding of water is
possible on Highway 395. In areas of steep terrain, minor rock
slides are possible. Drivers should slow down and turn on their
headlights if encountering heavy rains.
&&
LAT...LON 3816 11958 3819 11959 3843 11957 3845 11934
3817 11925 3814 11955
TIME...MOT...LOC 0151Z 354DEG 14KT 3837 11945
DJ